Reversible pulmonary toxicity due to lenalidomide

Stephanie Coates, Alan Barker, Stephen Spurgeon

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Lenalidomide is a derivative of thalidomide and is FDA-approved for the treatment of myelodysplastic syndrome and, in combination with dexamethasone, for the treatment of relapsed multiple myeloma. Pulmonary toxicity with thalidomide is a recognized potential complication; however, there have only been two case reports in the literature of lenalidomide-associated pulmonary toxicity. In this case, we describe a patient who developed profound dyspnea, decreased exercisetolerance, and new ground-glass opacities with reticulation, consistent with a nonspecific interstitial pneumonia pattern. Clinical suspicion for pulmonary drug toxicity was high and lenalidomide was discontinued. Within 2 weeks of stopping lenalidomide, the patient had significant improvement in dyspnea and interstitial changes on CT were resolving. After 8 weeks, there was complete resolution of symptoms. Lenalidomide-induced pulmonary toxicity is significantly debilitating but, to date, it appears to be reversible with discontinuation of the medication.

Original languageEnglish (US)
Pages (from-to)284-286
Number of pages3
JournalJournal of Oncology Pharmacy Practice
Volume18
Issue number2
DOIs
StatePublished - Jun 2012

Fingerprint

Lung
Thalidomide
Dyspnea
Myelodysplastic Syndromes
Interstitial Lung Diseases
Drug-Related Side Effects and Adverse Reactions
Multiple Myeloma
Dexamethasone
Glass
lenalidomide
Therapeutics

Keywords

  • drug toxicity
  • Lenalidomide
  • pulmonary toxicity

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Oncology

Cite this

Reversible pulmonary toxicity due to lenalidomide. / Coates, Stephanie; Barker, Alan; Spurgeon, Stephen.

In: Journal of Oncology Pharmacy Practice, Vol. 18, No. 2, 06.2012, p. 284-286.

Research output: Contribution to journalArticle

@article{689e4140257c4b16a9b56cda5df7fb94,
title = "Reversible pulmonary toxicity due to lenalidomide",
abstract = "Lenalidomide is a derivative of thalidomide and is FDA-approved for the treatment of myelodysplastic syndrome and, in combination with dexamethasone, for the treatment of relapsed multiple myeloma. Pulmonary toxicity with thalidomide is a recognized potential complication; however, there have only been two case reports in the literature of lenalidomide-associated pulmonary toxicity. In this case, we describe a patient who developed profound dyspnea, decreased exercisetolerance, and new ground-glass opacities with reticulation, consistent with a nonspecific interstitial pneumonia pattern. Clinical suspicion for pulmonary drug toxicity was high and lenalidomide was discontinued. Within 2 weeks of stopping lenalidomide, the patient had significant improvement in dyspnea and interstitial changes on CT were resolving. After 8 weeks, there was complete resolution of symptoms. Lenalidomide-induced pulmonary toxicity is significantly debilitating but, to date, it appears to be reversible with discontinuation of the medication.",
keywords = "drug toxicity, Lenalidomide, pulmonary toxicity",
author = "Stephanie Coates and Alan Barker and Stephen Spurgeon",
year = "2012",
month = "6",
doi = "10.1177/1078155211408374",
language = "English (US)",
volume = "18",
pages = "284--286",
journal = "Journal of Oncology Pharmacy Practice",
issn = "1078-1552",
publisher = "SAGE Publications Ltd",
number = "2",

}

TY - JOUR

T1 - Reversible pulmonary toxicity due to lenalidomide

AU - Coates, Stephanie

AU - Barker, Alan

AU - Spurgeon, Stephen

PY - 2012/6

Y1 - 2012/6

N2 - Lenalidomide is a derivative of thalidomide and is FDA-approved for the treatment of myelodysplastic syndrome and, in combination with dexamethasone, for the treatment of relapsed multiple myeloma. Pulmonary toxicity with thalidomide is a recognized potential complication; however, there have only been two case reports in the literature of lenalidomide-associated pulmonary toxicity. In this case, we describe a patient who developed profound dyspnea, decreased exercisetolerance, and new ground-glass opacities with reticulation, consistent with a nonspecific interstitial pneumonia pattern. Clinical suspicion for pulmonary drug toxicity was high and lenalidomide was discontinued. Within 2 weeks of stopping lenalidomide, the patient had significant improvement in dyspnea and interstitial changes on CT were resolving. After 8 weeks, there was complete resolution of symptoms. Lenalidomide-induced pulmonary toxicity is significantly debilitating but, to date, it appears to be reversible with discontinuation of the medication.

AB - Lenalidomide is a derivative of thalidomide and is FDA-approved for the treatment of myelodysplastic syndrome and, in combination with dexamethasone, for the treatment of relapsed multiple myeloma. Pulmonary toxicity with thalidomide is a recognized potential complication; however, there have only been two case reports in the literature of lenalidomide-associated pulmonary toxicity. In this case, we describe a patient who developed profound dyspnea, decreased exercisetolerance, and new ground-glass opacities with reticulation, consistent with a nonspecific interstitial pneumonia pattern. Clinical suspicion for pulmonary drug toxicity was high and lenalidomide was discontinued. Within 2 weeks of stopping lenalidomide, the patient had significant improvement in dyspnea and interstitial changes on CT were resolving. After 8 weeks, there was complete resolution of symptoms. Lenalidomide-induced pulmonary toxicity is significantly debilitating but, to date, it appears to be reversible with discontinuation of the medication.

KW - drug toxicity

KW - Lenalidomide

KW - pulmonary toxicity

UR - http://www.scopus.com/inward/record.url?scp=84871816198&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84871816198&partnerID=8YFLogxK

U2 - 10.1177/1078155211408374

DO - 10.1177/1078155211408374

M3 - Article

VL - 18

SP - 284

EP - 286

JO - Journal of Oncology Pharmacy Practice

JF - Journal of Oncology Pharmacy Practice

SN - 1078-1552

IS - 2

ER -